MANAGING EMERGENCIES

MAINTAIN CLIENT SAFETY ● CALL FOR HELP ● ASSESS CLIENT CONDITION
Possible Signs and Symptoms
  • Recent exposure
  • Hives
  • Coughing/sneezing
  • Low pulse
  • Flushed/agitated
  • More severe: SOB
  • High pulse
  • Cool, clammy skin
  • Low BP
  • Perioral cyanosis
  • Onset over minutes or hours
  • Rare syncope
  • Low pulse
  • Low BP
  • Pale, sweaty
  • Cool, clammy skin
  • Nausea, vomiting
  • May lose consciousness
  • Sudden onset
  • Unresponsive
  • No pulse
  • Absent respirations
  • Rhythmic limbs, jaw movements
  • Pulse >60
  • Possible incontinence
  • Anxious
  • Rapid, shallow breathing
  • Normal pulse
  • Numbness
  • Carpal-pedal spasm
 ↓   ↓   ↓   ↓   ↓   ↓
ANAPHYLAXIS HYPOVOLEMIC SHOCK VASOVAGAL REACTION (Neurogenic Shock) CARDIO-PULMONARY ARREST SEIZURE HYPERVENTILATION
  • Epinephrine 1:1000 0.2–0.5 SQ/IV in 10 mL NS, slow push
  • Benadryl 50 mg IM
  • Oxygen
  • Call 911
  • Call 911
  • Elevate legs
  • Place large bore IV, infuse NS rapidly
  • Keep supine
  • Elevate legs
  • Isometric muscle contractions
  • Cool cloth/ice pack
  • Ammonia capsule
  • Oxygen
  • Call 911 & for AED
  • Start CPR (30:2)
  • Attach AED; defibrillate if indicated
  • Prevent injury
  • Lateral position to protect airway
  • Let seizure run its course
  • Oxygen
  • Reassure patient
  • Slow-count breathing
  • Place paper bag over mouth to re-breathe CO2
 ↓  ↓  ↓  ↓  ↓  ↓
If low BP:

  • Start IV LR or NS
  • Evaluate source and manage (6Ts)
  • Start 2nd IV line
If persistent symptomatic bradycardia:

  • Give Atropine 0.2 or 0.4mg IM / IV
Every 2 minutes check pulse, rhythm, and switch compressors until EMS arrives
  • If continues >2min, call 911
  • Give Diazepam (Valium) 5 mg IV or Midazolam
  • Assure patient is stable before leaving the clinic
  ↓   ↓
If no recovery, call 911 Repeat x1 in 5 min. if needed

 

  • Clinics should have written protocols for the management of medical emergencies, including bleeding, perforation, respiratory depression/arrest, anaphylaxis, and emergency transfer.
  • Clinics should have hospital transfer agreements outlining the means of communication and transport and the protocol for emergent transfer of care. (NAF CPGs 2016)
  • Emergency Scenarios are available for medical staff role-plays, debrief, and teaching at teachtraining.org/Resources.html.